Idaho, 2010

High Wind in Idaho, April 27, 2010

April 27, 2010 · NWS PIH · 1 event in 1 county or zone

Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street. And a greenhouse suffered extensive damage in the city as well. In Pocatello the wind uprooted trees and caused roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 27, 1:31 PM MST, 4 minutes earlier.

Area forecast discussion, Apr 27, 1:31 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT TUE APR 27 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY. COMPLEX STORM SYSTEM
BEGINNING TO AFFECT EASTERN IDAHO TODAY. WINDS AND SNOW MAIN
CONCERN. MANY AREAS ALREADY SEEING WINDS MEET OR EXCEED MINIMUM
ADVISORY CRITERIA. WIND ADVISORY OFFICIALLY BECOMES EFFECTIVE
WITHIN THE NEXT COUPLE HOURS SO WILL LEAVE AS IS. IN
ADDITION...RADAR MOSAIC INDICATING MOISTURE PUMPING INTO THE
REGION JUST AHEAD OF STRONG UPPER JET. KSUN HAS ALREADY RECORDED
PRECIP TODAY SO BELIEVE THAT SNOW IS ALREADY FALLING AT HIGHER
ELEVATIONS OF THE CENTRAL MTNS. EXPECT TREND TO CONTINUE FOR THE
REST OF TODAY WITH INCREASED WINDS AND PRECIP SLOWLY SPREADING
ACROSS THE REGION. AIR MASS REMAINS UNSTABLE WITH THREAT FOR
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS. HAVE HIGHLIGHTED
THE THREATS IN THE GRIDS BUT SO FAR HEAVY CIRRUS SHIELD MAY BE
MAIN LIMITING FACTOR TO DEVELOPMENT. SFC FROPA STILL EXPECTED TO
BE THROUGH KPIH ROUGHLY MIDNIGHT. TIGHT SFC GRADIENT BEHIND FROPA
MAY MEAN CONTINUED STRONG WINDS OVERNIGHT. PRESENCE OF STRONG
UPPER JET AT 40+ KT 700MB SUPPORT MAY ALLOW ADVISORY WINDS TO
CONTINUE THROUGH THE REGION OVERNIGHT DESPITE UNFAVORABLE TIMING.
WILL LEAVE WIND ADVISORY AS IT IS AND ALLOW EVENING SHIFT TO
EXTEND AS NECESSARY IF CONDITIONS AND GUIDANCE INDICATE THAT THE
WINDS WILL PERSIST. IN THE MEANTIME HAVE INCREASED WIND SPEEDS IN
THE GRIDS. REGARDLESS OF OVERNIGHT WIND CONDITIONS...ADVISORY
WINDS ARE LIKELY AGAIN ON WEDNESDAY. PRECIP FOCUS SHIFTS TO
EASTERN HIGHLANDS OVERNIGHT AND INTO WEDNESDAY WITH FAVORABLE JET
AND OROGRAPHICS. SNOW LEVELS MAY BE HIGH ENOUGH EARLY TO PRECLUDE
SIGNIFICANT ACCUMULATIONS AND HAVE LEFT HEADLINE OUT OF THE MIX
FOR NOW. CENTER OF UPPER LOW SHIFTS TO NORTH CENTRAL MONTANA BY
LATE WEDNESDAY. EASTERN IDAHO REMAINS UNDER EFFECTS OF UPPER
TROUGH WITH GENERALLY UNSETTLED SHOWERY CONDITIONS WEDNESDAY NIGHT
INTO THURSDAY. WITH SFC LOW IN FAVORABLE EASTERN MONTANA POSITION
AND TIGHT SFC GRADIENT...ADVISORY LEVEL WINDS WILL REMAIN A THREAT
WELL INTO THURSDAY. TEMPERATURES REMAIN COLD ENOUGH TO KEEP SNOW
LEVELS FLIRTING WITH VALLEY FLOORS AT LEAST OVERNIGHT. CONVECTION
UNDER COLD POOL ALOFT AND WEAKLY UNSTABLE AIR MASS MAY MEAN A MIX
OF RAIN/SNOW TO VALLEY FLOORS EVEN DURING THE DAY. OVERALL SNOW
TOTALS THROUGH THURSDAY REMAIN IN THE 6 TO 12 INCH RANGE ABOVE
7000 FEET IN THE CENTRAL MTNS...4 TO 8 INCHES ABOVE 7000 FEET IN
THE EASTERN HIGHLANDS... AND LESS THAN AN INCH IN THE SNAKE PLAIN.
DMH

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.
BOTH EUROPEAN AND GFS KEEP REGION IN NORTHERLY FLOW ALOFT AND VERY
COLD THROUGH SUNDAY.   EXPECT SHOWERS THROUGH THE PERIOD BUT DOES
NOT LOOK LIKE WIDESPREAD ORGANIZED PRECIPITATION.  DO EXPECT WELL
BELOW NORMAL TEMPERATURES FRIDAY THROUGH SUNDAY HOWEVER AND SNOW
LEVELS MAY REACH VALLEY FLOORS OVERNIGHT WITH SOME SUB FREEZING
TEMPERATURES EVERYWHERE.  DIFFERENCES SHOW UP IN THE MODELS MONDAY
AND TUESDAY WITH THE GFS BUILDING IN AN UPPER RIDGE WITH WARMING
WHILE THE EUROPEAN DROPS DOWN ANOTHER UPPER LOW INTO THE PACIFIC
NORTHWEST.  FOR NOW WENT WITH SLIGHTLY BELOW NORMAL TEMPERATURES AND
KEPT IN THE THREAT OF PRECIPITATION CLOSER TO THE EUROPEAN WET
SOLUTION.
GK

&&

.AVIATION...VERY STRONG SOUTHERLY WINDS AT PIH AND IDA TODAY AHEAD
OF THE COLD FRONT.  EXPECT WINDS TO BE THE MAIN ISSUE AND EXPECT 15
TO 30 KNOT SUSTAINED WINDS TO CONTINUE AT THOSE LOCATIONS BOTH AHEAD
OF AND BEHIND THE FRONT THROUGH WEDNESDAY.  SOME MVFR AND IFR
CEILINGS WILL SPREAD THROUGH THE TAF SITES BEHIND THE FRONT AS WELL.
 EXPECT RAIN AT ALL SITES POSSIBLY CHANGING TO SNOW AT SUN AND
POSSIBLY IDA LATE TONIGHT.  EXPECT RAIN AND SNOW SHOWERS WEDNESDAY
AS WELL WITH INTERMITTENT MVFR CEILINGS IN THE SHOWERS.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT IDZ020-021.

WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT IDZ022-023.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY ABOVE 7000 FEET
FOR THE IDZ018-031-032.

&&
Hazardous weather outlook, Apr 27, 3:09 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
409 AM MDT TUE APR 27 2010

IDZ017>025-031-032-281200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
409 AM MDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM AND ASSOCIATED COLD FRONT  WILL MOVE THROUGH THE AREA
TODAY AND TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF THE COLD FRONT
COULD BRING WIND GUSTS AS HIGH AS 50 MPH. THUNDERSTORMS AHEAD OF
THE COLD FRONT COULD BRING GUSTY WINDS OR SMALL HAIL LATE TODAY
AND THIS EVENING. SNOW IN THE HIGHER ELEVATIONS OF THE CENTRAL
MOUNTAINS COULD BRING SLICK ROADS TO THE HIGHER ELEVATIONS. CHECK
THE LATEST URGENT WEATHER MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TROUGH WILL KEEP UNSETTLED WEATHER OVER THE REGION THROUGH MUCH
OF THE WEEK. ACCUMULATING SNOW IS POSSIBLE AT THE HIGHER
ELEVATIONS. WINDS MAY BE QUITE STRONG THROUGH MUCH OF THE WEEK AS
WELL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

HATTINGS

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Snake River Plain

When
April 27, 1:35 PM MST to 5:55 PM MST
Where
Lower Snake River Plain forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public

Very strong non-thunderstorm winds caused damage to buildings in the city of Chubbuck. 20 to 25 feet of roof from Inter Mountain Storage was torn off and blown across the street. And a greenhouse suffered extensive damage in the city as well. In Pocatello the wind uprooted trees and caused roof damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225307.